Thunderstorm Wind, Sherman
- When
- September 4, 2:58 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.367, -101.700
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 1:14 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 214 PM MDT SAT SEP 4 2004 .DISCUSSION...IT STILL LOOKS PROMISING FOR RAIN ACROSS THE TRI STATE REGION TONIGHT AND SUNDAY. THE LONG AWAITED COLD FRONT HAS STALLED FROM BENKELMAN TO GOODLAND TO JUST NORTHWEST OF HORACE. TEMPERATURES RANGE FROM THE LOWER 70S AT YUMA TO THE LOWER 90S EAST OF HIGHWAY 27. THE FIRST THUNDERSTORMS ARE NOW FORMING ALONG THE FRONT NEAR WESKAN. A STRONG UPPER LEVEL STORM WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS LATER THIS EVENING AND TONIGHT ALONG THE KANSAS/COLORADO BORDER. MOST STORMS WILL BE ELEVATED BEHIND THE FRONT...BUT A FEW STORMS FORMING ALONG THE BOUNDARY THIS AFTERNOON MAY BECOME SEVERE. OTHERWISE...THE EVENT SHOULD CONSIST OF SOME BENEFICIAL RAINS WHICH WILL MOVE SLOWLY EAST. SATELLITE REVEALS A STRAND OF TROPICAL MOISTURE BEING DRAWN UP FROM BAJA CALIFORNIA INTO THE SOUTHWEST U.S. THE 12Z SOUNDING AT ALBUQUERQUE HAD THE BEST SAMPLE OF THIS MOISTURE...SHOWING NEAR SATURATED AIR CENTERED AROUND 500 MB. INDIVIDUAL STORM MOTIONS WILL BE FAST NORTHEASTERLY...GIVEN A STRONG UPPER LEVEL JET...BUT TRAINING OF ECHOES AND ENHANCED PRECIP EFFICIENCY OWING TO THE TROPICAL MOISTURE SHOULD LEAD TO LOCALLY HEAVY RAIN AMOUNTS. THE CENTER OF THIS STORM SYSTEM IS CURRENTLY OVER UTAH...AND WILL ONLY MAKE SLOW EASTWARD PROGRESS THE NEXT 24 HOURS. RAIN WILL LIKELY BE ONGOING SUNDAY MORNING ACROSS THE EASTERN 2/3 OF THE REGION...AND THE ETA CONTINUES TO GENERATE WRAPAROUND PRECIP NORTH OF I-70 SUNDAY AFTERNOON...AS FAR WEST AS YUMA COUNTY COLORADO. THUS...VERY FEW CHANGES WERE NECESSARY TO THE GOING FORECAST. IN GENERAL...THE ETA MODEL INITIALIZED WELL THIS MORNING AND WAS USED FOR THE SHORT TERM PERIOD. HIGH TEMPERATURES WILL BE TRICKY SUNDAY...DEPENDING ON THE AMOUNT OF CLOUD COVER. I UNDERCUT MAV TEMPS IN THE EAST...WHERE CLOUDS AND RAIN SHOULD LINGER THE LONGEST. ELSEWHERE...EXPECT AT LEAST PARTIAL SUNSHINE AND TEMPS RECOVERING TO THE UPPER 70S. NIGHTTIME LOWS WILL FALL TO AROUND 50 THE NEXT COUPLE OF NIGHTS...WITH A SLOW WARMING TREND DURING THE DAYTIME. THE REST OF THE EXTENDED FORECAST STILL HAS A LARGE DEGREE OF UNCERTAINTY. THERE IS A GOOD DEAL OF COLD AROUND THE NORTH POLE AND NORTHERN ALASKA. IN FACT...THE 850 TEMPERATURE OF -11 C AT BARROW THIS MORNING IS COLDER THAN THE MODELS HAD INDICATED. IN TIME...UPPER LEVEL RIDGING OVER ALASKA SHOULD PUSH THE COLD AIR SOUTH AND EASTWARD OVER THE TOP OF THE RIDGE...AND ALLOW A NEW TROF TO BE CARVED OUT IN THE NORTHERN ROCKIES BY THE MIDDLE OF NEXT WEEK. THE ECMWF HAD SOME PROBLEMS THE DEVELOPING TROF WITH OTHER SHORTWAVES COMING IN FROM THE PACIFIC. THEREFORE...THE GFS SOLUTION LOOKED MORE REASONABLE...AND BRINGS THE NEXT SIGNIFICANT COLD FRONT THROUGH ON THURSDAY NIGHT. MOISTURE IS LIMITED...BUT THERE WILL BE AT LEAST A SLIGHT CHANCE FOR SHOWERS AND STORMS IN THE VICINITY OF THE FRONT AT THE END OF NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT SAT SEP 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1055 AM MDT SAT SEP 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING FOLLOWED BY A PERIOD OF LOCALLY HEAVY RAINFALL FOR MUCH OF THE TRI-STATE AREA TONIGHT. A COLD FRONT LOCATED ALONG A LINE FROM NEAR BENKELMAN TO GOODLAND TO CHEYENNE WELLS LATE THIS MORNING WILL REMAIN NEARLY STATIONARY THIS AFTERNOON. BY LATE AFTERNOON...A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE SLOWLY EASTWARD ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE BOUNDARY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THE UPPER LEVEL STORM SYSTEM MOVES EAST TONIGHT...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE TRI-STATE AREA. THE WESTERN TWO THIRDS OF THE AREA WILL HAVE THE GREATEST CHANCE FOR RAIN...SOME OF WHICH MAY BE LOCALLY HEAVY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE SLOWLY EAST ON SUNDAY WITH THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 70. SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END SUNDAY EVENING AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT. DDT/MWM
The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421193.